What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 7, 5:24 PM EST, 36 minutes earlier. Its key messages:
- Increasingly warm and humid conditions into this weekend.
- Periodic shower and storm chances expected through this weekend, but nothing widespread or too significant anticipated.
Area forecast discussion, Aug 7, 5:24 PM EST, 36 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
624 PM EDT Thu Aug 7 2025
.KEY MESSAGES...
- Increasingly warm and humid conditions into this weekend.
- Periodic shower and storm chances expected through this weekend,
but nothing widespread or too significant anticipated.
&&
.SHORT TERM /THROUGH FRIDAY/...
Issued at 623 PM EDT Thu Aug 7 2025
Pattern Synopsis/Forecast:
Classic long-wave configuration to get some true heat and humidity
into the Northwoods...with east expanding and building mid/upper
level ridge across the Great Lakes well ahead of digging shortwave
trough into Montana. Maturing sub H7 layer south to southwest flow
the result, with an increasing tap into this layer of sub-tropical
heat and humidity from the Gulf of America and the northern Gulf
States. That flow will only steadily increase with time as we head
through the end of this week...made to do so by continued slow east
progression of upper level features noted above.
Primary Forecast Concerns:
Shower/storm potential and temperature trends.
Details:
Still looking at the potential for a few showers and thunderstorms
to percolate this afternoon, especially across northeast lower
Michigan where low level convergence is maximized (partially lake
breeze driven) within axis of 1000 J/kg of solar induced mixed layer
cape. Definitely not expecting anything too widespread, with most
areas no doubt remaining dry into this evening. May see a few
additional showers and storms form overnight as nose of weak low
level jet to our southwest pushes plume of elevated instability into
the region. Forcing is weak at best and of course solar support will
be completely lost. However, northward expanding instability
gradient within plume of greater than 1.50 inch precipitable water
values at least supports shower/storm mention. Again, definitely not
expecting anything too widespread or significant...with much better
odds most of the area remains dry right into the morning hours of
Friday. Definitely a mild late summer night, with lows ranging
through the 60s.
Persistent moisture advection and another round of increasing
diurnally-driven instability again argues for at least the threat
for a few additional shower and storms through the day Friday. While
weak and disorganized wind fields should preclude any severe
concern, given the plentiful moisture through the vertical does
support at least brief periods of heavy rain with any more organized
convection. Gotta state the obvious again, most areas will likely
remain dry.
Definitely a warm one, with widespread 80s for highs (local 90?).
Add dewpoints well up into the 60s, and we are looking at heat
indices a few degrees warmer yet.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Issued at 623 PM EDT Thu Aug 7 2025
Pattern Synopsis/Forecast:
Deep southwest flow in amplified upper level environment will
continue to pump heat and humidity into the region through Sunday,
and perhaps Monday as well. Flow regime looks to become a touch more
zonal into mid-week, with at least some support within the long
range ensemble suite that flow will begin to go through more
amplification as we head into the end of the week.
Primary Forecast Concerns:
Temperature trends and shower/storm concerns through the period.
Details:
Heat looks to reach its pinnacle on Saturday when low level thermal
progs support highs near or a bit over 90 degrees. Humidity values
remain elevated as well, supporting heat indices a few degrees
warmer. Currently not anticipating heat headline criteria, but
uncomfortably warm for sure. May see a few diurnally-driven
showers/storms with all that heat as well, although a bit of drying
through the lower levels argues otherwise. Current trends support
main arrival of deep layer forcing support via approaching troughing
and attendant slow moving cold front to arrive sometime later
Saturday night through Monday. Simple pattern recognition supports
the threat for at least a few showers and storms through this
period, although timing of actual "best" potential remains
problematic. Wind fields look to remain a bit disorganized, so
currently not anticipating any significant severe concerns. Rain
might be a bit more problematic with deep moisture and some support
for at least a few rounds of more organized convection. Of course,
this being northern Michigan, odds of any real impactful rain
amounts remain low indeed.
Post-frontal environment is not an overly cool one, supporting highs
Tuesday and beyond running near to a bit above normal. Questions
abound about additional rain chances through the week, so a simple
consensus guidance blend approach is best utilized for now.
Unfortunately, and is often the case, this forces a multi-period low
end shower/storm mention, when in all reality, any actual rain
threats will be relegated to much shorter time windows.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 142 PM EDT Thu Aug 7 2025
Skies filling in with CU this afternoon. Chances for VCSH/VCTS
for some NE Lower and Eastern Upper terminals after 20Z. Winds
generally SW/S with some lake breeze components near the coast
AOB 12kts with occasional gusts up to 15kts. Skies will continue
to be SCT-BKN with heights varying but generally above 4kft.
Chances for BR/FG after 10Z where showers fell. More chances for
VCSH/VCTS Fri after 18Z.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.
&&
SHORT TERM...MSB
LONG TERM...MSB
AVIATION...ELD
Hazardous weather outlook, Aug 7, 1:27 PM EST, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
227 PM EDT Thu Aug 7 2025
MIZ016>018-020>036-041-042-086>088-095>099-082115-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
227 PM EDT Thu Aug 7 2025
This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.
.DAY ONE...This afternoon and tonight.
Isolated to scattered thunderstorms are possible this afternoon
and tonight. Severe storms are not expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Scattered thunderstorms are possible Friday and again at times
over the weekend into the start of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
For more information visit http://weather.gov/gaylord.
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-082115-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
227 PM EDT Thu Aug 7 2025
This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.
.DAY ONE...This afternoon and tonight.
Isolated thunderstorms are expected across northern Michigan into
early evening. Most, if not all, should remain inland away from
the coasts. Severe weather is not expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Scattered thunderstorms are possible Friday and again at times
over the weekend into the start of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Aug 7, 2:12 PM EST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Gaylord MI
312 PM EDT Thu Aug 7 2025
MIZ023-024-071945-
Montmorency MI-Alpena MI-
312 PM EDT Thu Aug 7 2025
...A STRONG THUNDERSTORM WILL IMPACT WESTERN ALPENA AND SOUTHEASTERN
MONTMORENCY COUNTIES THROUGH 345 PM EDT...
At 312 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lockwood Lake, or 9 miles east of Atlanta, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lachine, Long Rapids, Hillman, Fletcher Pond, Ossineke Township,
Lockwood Lake, and Spratt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4485 8396 4486 8401 4486 8402 4501 8411
4519 8373 4489 8355
TIME...MOT...LOC 1912Z 248DEG 15KT 4496 8397
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ELDSpecial weather statement, Aug 7, 3:08 PM EST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Gaylord MI
408 PM EDT Thu Aug 7 2025
MIZ018-072045-
Presque Isle MI-
408 PM EDT Thu Aug 7 2025
...A STRONG THUNDERSTORM WILL IMPACT PRESQUE ISLE COUNTY THROUGH 445
PM EDT...
At 407 PM EDT, Doppler radar was tracking a strong thunderstorm near
Metz, or 12 miles south of Rogers City, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Metz, Posen, Hawks, Bisma Township, and Hagensville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4520 8358 4520 8395 4529 8400 4541 8367
4521 8354
TIME...MOT...LOC 2007Z 245DEG 22KT 4524 8386
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JZSpecial weather statement, Aug 7, 3:52 PM EST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Gaylord MI
452 PM EDT Thu Aug 7 2025
MIZ018-072130-
Presque Isle MI-
452 PM EDT Thu Aug 7 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL PRESQUE ISLE
COUNTY THROUGH 530 PM EDT...
At 451 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bisma Township, or 12 miles south of Rogers City, moving east at 10
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Metz, Posen, Hawks, Bisma Township, and Hagensville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4520 8399 4527 8402 4537 8373 4521 8367
TIME...MOT...LOC 2051Z 251DEG 10KT 4524 8391
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JZSpecial weather statement, Aug 7, 4:17 PM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Gaylord MI
517 PM EDT Thu Aug 7 2025
MIZ024-072145-
Alpena MI-
517 PM EDT Thu Aug 7 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ALPENA COUNTY THROUGH
545 PM EDT...
At 517 PM EDT, Doppler radar was tracking a strong thunderstorm near
Spratt, or 7 miles southeast of Lachine, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Alpena, Cathro, Lakewood, and Devils Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4500 8329 4502 8338 4499 8336 4497 8337
4489 8365 4504 8374 4521 8348 4521 8339
4525 8341 4502 8321
TIME...MOT...LOC 2117Z 239DEG 22KT 4501 8364
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ELDSpecial weather statement, Aug 7, 4:53 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Gaylord MI
553 PM EDT Thu Aug 7 2025
MIZ024-072230-
Alpena MI-
553 PM EDT Thu Aug 7 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ALPENA COUNTY
THROUGH 630 PM EDT...
At 553 PM EDT, Doppler radar was tracking a strong thunderstorm over
Alpena, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Alpena and Lakewood around 600 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4499 8348 4513 8363 4521 8352 4521 8339
4525 8342 4525 8339 4527 8338 4529 8342
4531 8338 4528 8333 4523 8335 4521 8328
4516 8328 4510 8325 4508 8322
TIME...MOT...LOC 2153Z 233DEG 18KT 4511 8347
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JZSpecial weather statement, Aug 7, 5:40 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Gaylord MI
640 PM EDT Thu Aug 7 2025
MIZ024-072315-
Alpena MI-
640 PM EDT Thu Aug 7 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ALPENA COUNTY
THROUGH 715 PM EDT...
At 639 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lachine, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lachine, Long Rapids, Hillman, Spratt, and Cathro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4500 8355 4499 8389 4515 8388 4521 8363
4520 8357
TIME...MOT...LOC 2239Z 260DEG 15KT 4507 8381
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JZ